Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS Pittsburgh, PA

May 10, 2003Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 10, 2003, 8:05 PM EDT for Washington County, Pennsylvania. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2003, 8:05 PM EDT (00:05 UTC)
Expired
May 10, 2003, 10:00 PM EDT
In force
115 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 110007
FFWPBZ
PAC125-110200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 1000 PM EDT

* AT 805 PM EDT...ALTHOUGH RAINFALL HAS ENDED...LAW ENFORCEMENT 
REPORTED CONTINUING ROAD FLOODING ACROSS GEORGETOWN ROAD IN CECIL 
TOWNSHIP.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:45 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 10, 3:45 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT SAT MAY 10 2003

NEXT AREA OF RAIN APPROACHING THE CWA AND WILL FALL OVER SATURATED
GROUND.  NUMEROUS FLOOD WARNINGS AND A WATCH FOR THE ENTIRE AREA ARE
VALID.  WILL CONSIDER EXTENDING THE FLOOD WATCH INTO SUNDAY WHEN THE
FRONT IS SCHEDULED TO ARRIVE.

MAIN COLD FRONT STILL BACK IN MO AT THIS TIME AND SHOULD MOVE
THROUGH AROUND 15Z SUNDAY.  AFTER THAT, THE LOW WRAPS UP AND BLASTS
US WITH COOL, EARLY SPRINGLIKE WEATHER FOR NEXT WEEK.  LOOKS LIKE
WINDS MAY GUST OVER 30 KTS ON MONDAY.

EXTENDED SHOWS A LOW DROPPING INTO THE SOUTHEAST LATE WEEK THEN
WOBBLES UP THE EAST COAST SO WE MAY SEE A RETURN TO WET WEATHER BY
THE END OF THE WEEK.

FCSTID =   25

.PBZ...
MD...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE MDC023.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES PAC051...
PAC059.

FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES PAC003...PAC007...
PAC125...PAC129.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE WVC051.

FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES WVC061...WVC077...
WVC093.

FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES WVC009...WVC029...
WVC069.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, May 10, 1:19 PM EDT, 6 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101900-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS FAR
SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND PART OF EAST
CENTRAL OHIO THROUGH THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF
SEVERE THUNDERSTORMS RUNS FROM APPROXIMATELY STEUBENVILLE TO
COLUMBIANA IN OHIO...TO SHARON...FRANKLIN...DUBOIS...UNIONTOWN IN
WESTERN PENNSYLVANIA BACK TO STEUBENVILLE OHIO. SEVERE
THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL.  THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.

A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL 10 PM
TONIGHT AND MAY HAVE TO BE EXTENDED. RAIN AMOUNTS OF MORE THAN AN
INCH AND A HALF IN A COUPLE OF HOURS CAN CAUSE FLOODING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.

SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THESE
STORMS CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5
INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE
FREQUENT CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY LATER THIS AFTERNOON
AND TONIGHT AND MAY BE REQUIRED ON SUNDAY.

In the hours before

Local storm report, May 10, 2:40 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    ELLIOTTSVILLE             PA   WIND DAMAGE
05/10/03   FAYETTE                        TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0640 AM    7NW WAYNESBURG            PA   1.00 INCH HAIL
05/10/03   GREENE                         REPORTED BY HIGHWAY
                                          DEPARTMENT

0600 AM    SALT FORK STATE PARK      OH   WIND DAMAGE
05/10/03   GUERNSEY                       TREES DOWN
                                          REPORTED LAW
                                          ENFORCEMENT
Special weather statement, May 10, 2:58 PM EDT, 5 hours 7 minutes before
OHZ039-048-057-058-068-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT SAT MAY 10 2003

SHOWERS AND THUNDERSTORMS WILL BE MOVNG INTO MUSKINGUM AND COSHOCTON
COUNTIES BY 315 PM. THEY WILL MOVE INTO TUSCARAWAS...NOBLE...AND
GUERNSEY COUNTIES BY 345 PM. AT THIS TIME...THE STORMS ARE NOT
SEVERE. HOWEVER...STAY TUNED FOR MORE UPDATES THIS AFTERNOON AND
POSSIBLE WARNINGS.

THE STORMS MOVING INTO PORTIONS OF EAST CENTRAL OHIO ARE CURRENTLY
CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...HEAVY
DOWNPORS...AND BRIEF GUSTY WINDS TO NEAR 35 MPH.
Local storm report, May 10, 5:45 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    LISBON                    OH   WIND DAMAGE
05/10/03   COLUMBIANA                     LARGE LIMBS AND WIRES
                                          DOWN REPORTED BY SKYWARN
Special weather statement, May 10, 5:55 PM EDT, 2 hours 10 minutes before
MDZ001-WVZ012-021>023-041-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT SAT MAY 10 2003

SHOWERS AND SCATTERED THUNDERSTORMS ARE MOVING BACK INTO NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE STORM WITH THE
HEAVIEST RAIN WAS JUST WEST OF PRESTON COUNTY AND WILL MOVE TO NEAR
ROWLESBURG BY 620 PM.

THE GROUND IS ALREADY SATURATED FROM RAINS EARLIER IN THE DAY. BE
ALERT FOR THE POSSIBILITY OF FLOODING OVER ROADS...AND
STREAMS...CREEKS AND LOW LYING AREAS.
Special weather statement, May 10, 6:25 PM EDT, 1 hour 40 minutes before
WVZ041-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT SAT MAY 10 2003

SCATTERED THUNDERSTORMS WILL BE MOVING ACROSS TUCKER COUNTY WEST
VIRGINIA UNTIL ABOUT 800 PM. THESE STORMS WILL HAVE BRIEF HEAVY
DOWNPOURS...FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 35 MPH.

BE ALERT FOR RAPIDLY RISING WATER AND POOR VISIBILITY ON THE ROADS.
IF FLOODING BECOMES IMMINENT...A WARNING WILL BE ISSUED.

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.